Long term use of some antidepressants may bring on diabetes

Tuesday, 11 August 2009 17:22
Print
paxil081109_optBY MARC D. SCHWARTZ, MD
MEDICAL-INTELLIGENCE

Depression seems to increase the risk of diabetes, but it has been unclear what the role of antidepressants are in this phenomenon. 2,243 adults who developed diabetes after starting anti-depressant therapy were compared to 8,962 age and sex matched patients without diabetes for a three year period. Factors found to increase the risk of diabetes were:

But the strongest predictor of new onset diabetes was being overweight at the time the medication was started. In addition, in my experience, the diabetes inducing antidepressants are more likely than the others to cause weight gain.

Patients taking them might want to consult their physicians about been monitored for pre-diabetic or diabetic blood levels or consider a change in anti-depressant medication if that is feasible.

Dr. Schwartz is a board certified psychiatrist who specializes in the evaluation and treatment of adults with ADD. Received B.A. with honors from Princeton University, graduated from the Yale School of Medicine and, after interning at Michael Reese Hospital in Chicago, received his psychiatric training at the Yale University Department of Psychiatry. He writes a monthly health blog, Medical-Intelligence.

 
Comments (2)
2 Thursday, 11 October 2012 05:35
Abdulelah Labban
Recently my psycologist switched me from amtriptilyn to lustral. I started making starvation diet ( after using lustral) for 6 month and recently I discoverd high blood sugar after making fasting blood sugar test. I also started having chimical like smell one hour after taking meal.
also after drinking coffee. What could be the cause? Please contact me at e-mail abdulabban@yahoo.com for an answer. Thank you
1 Monday, 26 April 2010 05:41
mike smith
I used to take Effexor for many years and am now taking Duloxetine. Is Duloxetine linked with the onset of diabetes?
Also if I were to change to another type of anti depressant is the effect reversible?
yvComment v.1.20.0